Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 191, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 6:02 PM CDT for Rawlins County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 17, 2016, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS53 KGLD 172302
SVRGLD
KSC153-172330-
/O.NEW.KGLD.SV.W.0191.160617T2302Z-160617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LUDELL...OR 9 MILES SOUTHEAST OF ATWOOD...MOVING WEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATWOOD AND LUDELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3987 10077 3964 10079 3965 10104 3988 10104
TIME...MOT...LOC 2302Z 093DEG 8KT 3974 10088
HAIL...1.00IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:00 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 17, 6:00 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 500 PM MDT FRI JUN 17 2016 .SHORT TERM...(This afternoon through Saturday) Issued at 200 PM MDT Fri Jun 17 2016 Upper level pattern continues to be dominated by large scale ridge across the central US. A weak upper level shortwave trough is in place across western Kansas. Surface low pressure is in place across southern Colorado and southern Kansas, with several surface troughs over our CWA. A cold front is moving into northeast Colorado and is just now moving into NW Yuma county. Moist east to southeast flow is also in place across our CWA advecting 60F to 70F Td values. These high Td values have combined with temperatures in the upper 90s to produce heat index values around 105 across our eastern CWA. This afternoon-Tonight: The combination of convergence along surface troughs and upper level shortwave trough should help with thunderstorm initiation in a very unstable air mass. RAP analysis shows SB CAPE values in excess of 3000 J/KG across our CWA, with values in excess of 5000 J/KG in our east. Shear profiles are very weak, though by 00z effective bulk shear should increase to the 30- 35kt range from the west with development of LLJ. As cold front sags south and LLJ kicks in we should see an increase in thunderstorm coverage, with activity possibly lingering into the night. Guidance shows a strong signal particularly in our east where I raised PoPs to likely/numerous category. Regarding Severe Impacts: While this type pattern generally favors pulse type thunderstorms, the high CAPE profiles and higher ELs raises the possibility for taller updrafts and larger hail potential. Complications arises on hail size due to thunderstorms possibly seeding each other lowering confidence in larger hail with the pulse storms. In any case there is a increased chance for severe thunderstorms and at least quarter size hail/60+ winds would be concerns. Mean flow is nearly stationary in the west with storm motion further east 5-15KT. The combination of moist inflow leading to backbuilding/training and slow storm motion raises flash flood potential. Saturday: We will be post frontal with a slightly "cooler" air mass in place. We will continue to see east-southeasterly surface flow bring higher Tds into our CWA and this could lead to more fog formation (though surface pattern may be disrupted by nighttime convection). This could also lead to at least marginal to moderate CAPE across our CWA and soundings show CIN weakening by the afternoon. Complicating things will be position of ridge center and how soon it moves into our CWA. If ridge remains just west as GFS/ECMWF indicate then we may remain in a favorable region for positive vorticity/weak shortwaves. A consensus of models show activity initiating across our east either through midday or by the afternoon, with NAM favoring subsidence and dry conditions. I introduced slight chance PoPs to cover potential, however confidence in the surface pattern and any upper level forcing are low. .LONG TERM...(Saturday night through Friday) Issued at 134 PM MDT Fri Jun 17 2016 H5 ridge in place on Saturday afternoon moderates slightly, allowing weak shortwaves to develop on the lee side of the central Rockies. Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the presence of decent instability; however, the forcing will be very weak so initiation will be the main deciding factor with regards to coverage. Another round of mainly scattered thunderstorms is possible on Monday and Tuesday before the ridge builds back into the central High Plains. A large area of low pressure will be situated just off the Pacific Northwest coast at this time. Temperatures will be above normal especially on Sunday as temperatures soar once more into the upper 90s, otherwise low to mid- 90s will be the expected afternoon high temperature through Friday. Low temperatures will fall into the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 500 PM MDT Fri Jun 17 2016 For KGLD, vfr conditions currently expected through the period. Will have to watch the next several hours as thunderstorm outflow has just moved south across the area. This may spark thunderstorm development near or over the terminal. Heavy rain and gusty winds the primary threats but large hail cant be ruled out. After midnight or so thunderstorm coverage expected to dissipate with winds gradually becoming south/southeasterly and increasing in speed during Saturday afternoon where gusts in the 25 to 30 mph range possible. For KMCK, scattered to numerous thunderstorms producing gusty winds to 45 mph and locally heavy rainfall producing ifr visibilities possible through midnight or so before dissipating in areal coverage. During the overnight hours into Saturday winds gradually become east then southeast. Wind gusts in the 20-25kt range possible at the very end of the taf period. && .GLD Watches/Warnings/Advisories... KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...99
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1107 AM MDT FRI JUN 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83 THIS AFTERNOON. STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) THROUGH THIS EVENING.
In the hours before
Special weather statement, Jun 17, 5:18 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 418 PM MDT FRI JUN 17 2016 NEZ079-172230- DUNDY NE- 418 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL 430 PM MDT... AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF IMPERIAL...MOVING NORTHWEST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY COUNTY. LAT...LON 4033 10153 4023 10178 4035 10185 4035 10155 TIME...MOT...LOC 2218Z 113DEG 11KT 4034 10170 024
Special weather statement, Jun 17, 5:27 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI JUN 17 2016
KSZ002-NEZ080-172300-
RAWLINS KS-HITCHCOCK NE-
527 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND
SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 600 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LUDELL...OR 10 MILES NORTHEAST OF ATWOOD...MOVING
NORTHWEST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
RAWLINS AND SOUTHEASTERN HITCHCOCK COUNTIES.
LAT...LON 4001 10083 3999 10083 3987 10085 3986 10104
4003 10107 4004 10082
TIME...MOT...LOC 2227Z 144DEG 12KT 3994 10096
024Special weather statement, Jun 17, 5:31 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM CDT FRI JUN 17 2016
KSZ002-172300-
RAWLINS KS-
531 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
600 PM CDT...
AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RAWLINS COUNTY.
LAT...LON 3969 10074 3967 10074 3957 10091 3957 10104
3970 10113 3981 10095
TIME...MOT...LOC 2231Z 319DEG 9KT 3970 10098
024Special weather statement, Jun 17, 5:33 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 533 PM CDT FRI JUN 17 2016 KSZ002-003-014-015-172300- DECATUR KS-THOMAS KS-RAWLINS KS-SHERIDAN KS- 533 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR... SOUTHEASTERN RAWLINS...NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF REXFORD...OR 17 MILES NORTHWEST OF HOXIE...MOVING NORTHWEST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REXFORD AND SELDEN. LAT...LON 3939 10069 3953 10096 3972 10072 3952 10053 TIME...MOT...LOC 2232Z 133DEG 16KT 3951 10069 024
Local storm report, Jun 17, 5:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 NW HILL CITY 39.44N 99.94W
06/17/2016 M1.75 INCH GRAHAM KS LAW ENFORCEMENT
FALLING FOR ABOUT 15 MIN WHEN REPORT RECEIVED.
&&
CLTLocal storm report, Jun 17, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD ATWOOD 39.81N 101.04W
06/17/2016 RAWLINS KS PUBLIC
STREET FLOODING IN ATWOOD. COVERING CITY ROADS IN SOME
AREAS. HWY 25 COVERED IN AREAS AS WELL NEAR ATWOOD.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:56 PM CDT | Heat Advisory | GLD | Graham, Norton | 6 hr |
| Jun 17, 3:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jun 17, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | GLD | Rawlins | 8 min |
| Jun 17, 4:18 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 17, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| Jun 17, 4:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| Jun 17, 4:34 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jun 17, 4:39 PM CDT | Special Weather Statement | GLD | Rawlins | 36 min |
| Jun 17, 4:47 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jun 17, 5:00 PM CDT | Special Weather Statement | GLD | Rawlins | 30 min |
| Jun 17, 5:03 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 17, 5:09 PM CDT | Special Weather Statement | GLD | Graham | 36 min |
| Jun 17, 5:17 PM CDT | Special Weather Statement | GLD | Decatur | 28 min |
| Jun 17, 5:27 PM CDT | Special Weather Statement | GLD | Rawlins | 33 min |
| Jun 17, 5:31 PM CDT | Special Weather Statement | GLD | Rawlins | 29 min |
| Jun 17, 5:33 PM CDT | Special Weather Statement | GLD | Sheridan | 27 min |
| Jun 17, 5:47 PM CDT | Flash Flood Warning | GLD | Rawlins | 3 hr |
| Jun 17, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Jun 17, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 20 min |
| Jun 17, 6:04 PM CDT | Special Weather Statement | GLD | Graham | 11 min |
| Jun 17, 6:05 PM CDT | Special Weather Statement | GLD | Norton | 10 min |
| Jun 17, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 31 min |
| Jun 17, 6:17 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Jun 17, 6:18 PM CDT | Special Weather Statement | GLD | Decatur | 12 min |
| Jun 17, 6:25 PM CDT | Special Weather Statement | GLD | Decatur | 35 min |
| Jun 17, 6:28 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 17, 6:41 PM CDT | Special Weather Statement | GLD | Norton | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.